High Wind, West Central Plateau
- When
- November 27, 4:11 AM MST to 4:15 AM MST
- Where
- West Central Plateau forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
Gallup airport.
S. brought the first significant blast of cold and snowy conditions of the season to New Mexico.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A large scale pattern shift across the western U.S. brought the first significant blast of cold and snowy conditions of the season to New Mexico. The extended period of record warmth over the state through the fall season came to an end as a strong upper level trough forced cold, west to northwest winds into the area. The strongest winds occurred over central and western New Mexico during the morning hours as a potent cold front ripped through the area. Gallup reported a peak wind of 63 mph. As the front surged through eastern New Mexico several locations along the east slopes and the high plains reported peak winds near 60 and 65 mph. Many areas picked up the first snow of the season. Dismal snowpack across the mountains also improved to near normal by the end of this active weather period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 27, 3:42 AM MST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 342 AM MST Sun Nov 27 2016 .SYNOPSIS... A vigorous and fast-moving trough of low pressure is quickly passing over the Four Corners region this morning, bringing rain and high elevation snow to portions of New Mexico. A few inches of accumulation are expected in the northern mountains of the state into the late morning with winds increasing through this time frame. Many locales along and east of the central mountain chain will observe occasional gusts of 45 to 55 mph. Precipitation will diminish some this afternoon, but winds will be more stubborn to decrease. While some reduction in speed is expected after dark, breezy to windy conditions will persist overnight, strengthening a bit more into the daytime Monday. New batches of precipitation will also take shape tonight in central to western New Mexico as a second upper level disturbance arrives with a couple inches of new snow expected in some locales. Snow will taper off some during the day Monday with chilly temperatures expected in central to western New Mexico. Colder air will arrive on Tuesday and Wednesday with precipitation chances disappearing by mid week. && .DISCUSSION... The first short wave trough in a series of perturbations is currently lifting northeastward near the Four Corners. Mid level jet is digging farther into NM with ridge tops likely observing some rapid surges in gusts. Precipitation is extending over some central to western zones of the forecast area with some lightning strikes being observed in northwestern NM too. Snow levels are continuing to fall, and dynamic cooling will continue into the mid to late morning, so more opportunity for snow accumulations exists in the northern mountains between now and noon. Will keep winter weather advisory as is with best prospects for significant snow accumulations staying in the San Juan/Tusas mountains. Winds are the other concern today and the previously hoisted wind advisory looks on track with the central to eastern zones being favored for the highest gusts. Would not be terribly surprised if KLVS or KCQC meet a brief high wind gust exceeding 60mph, but confidence is not high enough to upgrade any zones to a warning at this point. Have tried to nudge today's high temperatures a bit below guidance in central to western zones, but may not have gone low enough to capture the dynamic cooling trend that will be taking place. By dusk this evening, a second perturbation aloft, currently over Oregon, will dive southeastward to NM. This feature will allow the colder air aloft to spill southward while redeveloping a secondary batch of precipitation over central to western NM, primarily in the form of snow tonight into Monday morning. Snow amounts tonight through early Monday will be on the lighter side, generally staying at or less than a couple of inches, however the next couple of shifts might pull the trigger on another winter wx advisory to account for impacts over the west central zones, including I-40 around the continental divide. Another wind advisory could be needed Monday afternoon as well, as the mid level jet will still have a presence with 700mb winds advertised to still be between 45-55mph. Monday's high temperatures will be a few degrees colder in all zones with a brief lull in precipitation expected before the next short wave trough arrives. The flow aloft will gain more of a meridional component late Monday, allowing this third perturbation to sag southward into NM Monday night and Tuesday. Some light snow could break out late Monday afternoon in the northwestern zones, before spreading south and east Monday night and early Tuesday. Overall, the higher terrain of central to western NM would have the best prospects for snow, but amounts are expected to be fairly light due to limitations with moisture. Very cold air will sag into NM Monday night, but the stronger northwesterly winds will likely keep the temperatures from fully bottoming out. The axis of the third trough will finally cross southeastward and exit NM late Tuesday with cold daytime temperatures and some scant remnant snow showers fizzling into the afternoon. Winds will decrease significantly into Tuesday night, setting up a better regime for more optimal radiational cooling. This will lead to even lower overnight temperatures than the preceding night. On Wednesday, the northwesterly flow aloft turns drier with a temporary break from the recent repetitive disturbances. While drier and more tranquil conditions shape up for Wednesday and Thursday, temperatures will still remain several degrees below average. Forecast models continue to advertise the development of a cut-off low near the upper Gulf of California by Friday and next weekend. While models now indicate a farther south track with this feature, it still would likely invoke a cooler and wetter pattern for NM. 52 && .FIRE WEATHER... Strong west winds will be the main weather story today as a strong Pacific cold front plows east through New Mexico. The strongest west winds are expected along and east of the central mountain chain during the afternoon hours with gusts to 55 mph possible across the central mountain chain, northeast highlands and northeast plains. The second in a series of cold upper level waves will move through southern NM tonight. Western mountains will be the favored area for several inches of snow tonight. A third wave is expected to bring even colder air along with snow chances to the northern and western mountains Monday evening. Models are now stronger with west and northwest winds Monday afternoon and evening from the western mountains east to the central mountain chain, central highlands east to the TX line. The coldest air of the season will move in behind this upper trough Tuesday and Wednesday with high temperatures dropping to between 10 and 20 degrees below seasonal averages by Wednesday. Temperatures modify somewhat Thursday, ahead of the next upper level trough/closed low sliding south through the Great Basin. Weather prediction models continue to waffle back and forth as to how soon and how far west a closed low will develop Friday. Slight differences in the track of the upper low would equate to major sensible weather differences Friday and into next weekend, particularly if the backdoor cold front the GFS is forecasting gets into the mix. 33 && .AVIATION... 06Z TAF CYCLE Conditions beginning to worsen across portions of the forecast area this evening. FG/BR and low cigs are rapidly moving northward across portions of the plains. TCC/ROW will be impacted for several hrs. Decided to go with TEMPO FG at ROW btwn 10-14Z. Cigs will also begin to fall across the NW third. Cigs across the SE half will rapidly improve due to a mid level dry slot by late morning. Some radar echoes currently showing up over the northern tier and look for the returns to increase in intensity as the early morning progresses. Not sold that terminal sites will be impacted greatly from this initial SH activity. More NC mtns with mtn top obscd. Went more bullish for Sun evening at several TAF locations. Wind will also be an aviation hazard with speeds between 30 to 45 kt at many locations during the late morning to afternoon...accompanied by a cold frontal passage. 50 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 45 27 40 23 / 30 40 30 30 Dulce........................... 38 16 31 10 / 70 60 40 50 Cuba............................ 39 17 32 10 / 40 70 50 60 Gallup.......................... 39 24 37 21 / 40 70 30 50 El Morro........................ 40 22 36 16 / 30 70 30 60 Grants.......................... 43 25 38 21 / 20 50 20 50 Quemado......................... 45 24 40 20 / 20 60 30 40 Glenwood........................ 50 29 44 28 / 10 60 20 20 Chama........................... 33 12 28 8 / 80 70 50 50 Los Alamos...................... 41 26 34 20 / 40 40 20 40 Pecos........................... 41 23 37 20 / 40 40 20 40 Cerro/Questa.................... 38 14 32 10 / 60 30 20 20 Red River....................... 32 16 26 11 / 80 40 30 30 Angel Fire...................... 35 14 29 9 / 70 40 20 30 Taos............................ 41 19 35 15 / 50 30 20 20 Mora............................ 41 21 37 17 / 60 30 20 30 Espanola........................ 48 22 42 18 / 30 20 10 30 Santa Fe........................ 42 24 38 18 / 40 40 20 40 Santa Fe Airport................ 45 25 40 21 / 30 30 10 30 Albuquerque Foothills........... 46 30 43 25 / 20 30 10 20 Albuquerque Heights............. 48 31 44 27 / 10 30 10 20 Albuquerque Valley.............. 49 28 46 23 / 10 20 10 20 Albuquerque West Mesa........... 49 30 45 24 / 20 30 10 20 Los Lunas....................... 53 31 48 25 / 10 20 10 20 Rio Rancho...................... 50 28 44 23 / 20 30 10 20 Socorro......................... 56 34 52 30 / 5 20 10 10 Sandia Park/Cedar Crest......... 44 28 39 22 / 20 40 20 30 Tijeras......................... 46 30 41 24 / 20 40 20 30 Moriarty/Estancia............... 47 27 41 24 / 20 30 10 20 Clines Corners.................. 45 25 38 21 / 20 30 10 20 Gran Quivira.................... 49 28 43 24 / 10 30 10 30 Carrizozo....................... 54 31 47 27 / 10 30 20 20 Ruidoso......................... 47 28 41 27 / 10 40 30 20 Capulin......................... 49 20 46 18 / 50 5 5 10 Raton........................... 51 19 47 19 / 50 5 5 10 Springer........................ 54 25 49 26 / 50 5 5 5 Las Vegas....................... 45 24 43 20 / 40 10 10 10 Clayton......................... 59 30 54 27 / 50 5 0 5 Roy............................. 54 25 50 21 / 30 5 5 5 Conchas......................... 59 35 55 30 / 20 0 0 5 Santa Rosa...................... 57 31 52 28 / 20 5 5 5 Tucumcari....................... 63 33 57 30 / 30 0 0 0 Clovis.......................... 62 34 54 31 / 30 5 0 0 Portales........................ 64 33 55 31 / 30 5 0 0 Fort Sumner..................... 62 33 55 30 / 20 5 0 0 Roswell......................... 68 36 60 32 / 20 5 5 0 Picacho......................... 60 33 52 30 / 0 10 10 5 Elk............................. 55 31 47 29 / 5 20 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 9 AM this morning to 5 PM MST this afternoon for the following zones... NMZ522-525-527-528-530>537-539-540. Wind Advisory until 5 PM MST this afternoon for the following zones... NMZ515-521-523-524-526-529. Winter Weather Advisory until 5 PM MST this afternoon for the following zones... NMZ512>514. Winter Weather Advisory until noon MST today for the following zones... NMZ503-510-511. && 52
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 503 AM MST SAT NOV 26 2016 NMZ501>540-271300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 503 AM MST SAT NOV 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT WINDS WILL BEGIN TO STRENGTHEN TONIGHT...MAINLY ALONG RIDGE TOPS AND HIGH MOUNTAIN PEAKS WHERE SOME GUSTS UP TO 55 MPH WILL BE POSSIBLE BEFORE DAWN SUNDAY. IN ADDITION...NORTHERN MOUNTAIN SNOW SHOWERS WILL TURN MORE STEADY WITH HEAVIER SNOWFALL RATES AFTER MIDNIGHT LEADING TO A FEW INCHES OF ACCUMULATION. IN THE SAN JUAN/TUSAS MOUNTAINS...3 TO 8 INCHES WILL BE COMMON BY DAYBREAK SUNDAY WITH SOME LOCALLY HIGHER AMOUNTS ABOVE 10000 FEET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG WINDS WILL SPREAD INTO LOWER ELEVATION AREAS OF NEW MEXICO DURING THE DAYTIME HOURS SUNDAY WITH THE STRONGEST SPEEDS EXPECTED ALONG AND JUST EAST OF THE CENTRAL MOUNTAIN CHAIN OF THE STATE. SOME GUSTS MAY OCCASIONALLY REACH SPEEDS OF 45 TO 55 MPH. WHILE SNOW MAY TEMPORARILY ABATE IN THE NORTHERN MOUNTAINS OF NEW MEXICO LATE SUNDAY MORNING...ADDITIONAL BATCHES OF SNOW WILL REDEVELOP OVER CENTRAL TO WESTERN PARTS OF THE STATE INTO SUNDAY NIGHT...MONDAY...AND TUESDAY WITH A COUPLE TO A FEW INCHES OF ACCUMULATION POSSIBLE. STRONG WINDS WILL ALSO PERSIST ON MONDAY, MOSTLY OVER THE HIGHER TERRAIN WITH OCCASIONAL GUSTS OF 45 TO 50 MPH BEING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW OR STRONG WIND GUSTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX. 52
7 high wind. Local standard time, as filed.
Gallup airport.
Sierra Blanca airport reported peak wind gusts up to 62 mph. Sustained winds were also above 40 mph for part of the morning.
Observer in Ruidoso reported a roof partially torn off a building along Gavilan Canyon Road from estimated 75 mph wind gusts.
Peak wind gust of 64 mph at Las Vegas airport with sustained speeds periodically above 41 mph for many hours.
Clines Corners reported several high wind gusts to near 59 mph.
Columbia Scientific Balloon Facility at Transwestern Pump reported a peak wind gust to 58 mph.
Station at Harvey Ranch reported a peak wind gust to 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, November 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661629, 661632, 661631, 661630, 661633, 661634, 661635.